Colorado, 2002Heavy Snow in Colorado, January 4 to 5, 2002
January 4 to 5, 2002 · NWS PUB · 6 events in 6 counties and zones
A fast moving upper level disturbance brought heavy snow to the Sangre de Cristo and Wet mountains and the adjacent high valleys and plains. Snow amounts were as follows: 7 inches at Rye in Pueblo county, 6 inches around Coaldale in Fremont county and Beulah in Pueblo county, and 5 inches 7 miles west-northwest of Westcliffe in Custer county, at La Veta in Huerfano county, and 5 miles northwest…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving upper level disturbance brought heavy snow to the Sangre de Cristo and Wet mountains and the adjacent high valleys and plains. Snow amounts were as follows: 7 inches at Rye in Pueblo county, 6 inches around Coaldale in Fremont county and Beulah in Pueblo county, and 5 inches 7 miles west-northwest of Westcliffe in Custer county, at La Veta in Huerfano county, and 5 miles northwest of Aguilar in Huerfano county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 4, 1:52 PM MST, 1 hour 8 minutes earlier.
Area forecast discussion, Jan 4, 1:52 PM MST, 1 hour 8 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
152 PM MST FRI JAN 4 2002
...MAIN CONCERN IS HOW MUCH SNOW NEXT 12 HOURS S MTNS/ADJ PLAINS...
CURRENTLY...1010 SFC LOW PARKED OVER CLAYTON NM...AND IT HAS BEEN
THERE ALL MORNING. PRESSURE FALLS NOTED S AND E OF THIS LOW. N OF
LOW NORTHERLY GUSTY WINDS PREVAIL ACROSS PLAINS. VAD PROFILE SHOWS
RATHER DEEP UPSLOPE OVER AREA...UP TO 14 KFT ASL. RUC ANALYSIS
FIELDS AND WAT VAP SHOW SHORTWAVE OVER E UTAH. CURRENT NET CAMS AND
SFC OBS SHOW PRECIP/SNOW OVER THE PALMER DIVIDE...USAFA...AND LA
VETA PASS. DEN ALSO REPORTING SNOW.
SHORT TERM...THROUGH 12Z SAT: BEST OVERALL FORCING IS GOING TO
OCCUR OVER THE E SLOPES OF THE S MTNS AND ADJACENT E PLAINS THIS
EVENING. ADVISORIES ARE IN EFFECT THIS REGION AS WIDESPREAD 3-6
AMOUNTS ARE LIKELY ADJ E PLAINS WHILE E SLOPES SHOULD SEE EASY 4-8
AMOUNTS. WOULD NOT BE SURPRISED TO SEE SOME LOCALLY HIGHER ACCUMS AS
QUITE FAVORABLE 700 MB FLOW WILL IMPINGE ON E SLOPES FOR A GOOD 6
HOURS OR SO. PIKES PEAK REGION WILL ALSO SEE SOME SNOW...MAINLY 1
TO 4 INCHES...ESPECIALLY ON TOP OF THE PALMER AND N AND E FACING
SLOPES OF PIKES PEAK.
COS AREA MAY SEE SOME LOCAL ACCUMS AS WELL AS PUEBLO COUNTY VCNTY OF
WETS. ACCUMS SHOULD BE LIGHT...GENERALLY 1-2 INCHES.
AS PER PREVIOUS DISCUSSION...WX PATTERN GOES PRETTY QUIET FOR OUR
AREA AFTER THIS DISTURBANCE MOVES THROUGH. FLOW ALOFT HOWEVER WILL
REMAIN FROM THE NW ALOFT...AND SHORT RANGE MODELS HAVE 2-3 WEAK
SHORTWAVES COMING THROUGH OVER THE WEEKEND. DONT SEE MUCH IN THE
WAY OF SENSIBLE WX CHANGES WITH THESE SYSTEMS...EXCEPT FOR SOME SN
SHOWERS CENTRAL MTNS.
ANOTHER DISTURBANCE...SOMEWHAT STRONGER...COMES THROUGH WED. FOR
THIS REASON SEPERATED THIS TIME PERIOD OUT OF THE LONGER RANGE FCTS
TO ACCOUNT FOR A BIT COOLER TEMPS AND BETTER CHANCE OF SNOW SHOWERS
MTNS. IN THE MEANTIME...TEMPS WILL BE WARMING UP ACROSS THE AREA...
AND EXPECT HIGHS TO BE IN THE 40S AND 50S MOST AREAS...WITH A FEW
60S POSSIBLE LATE NEXT WEEK OVER PLAINS.
HODANISH
.PUB...SNOW ADVISORY THROUGH TONIGHT ZONES 65/66 AND 70...SNOW
ADVISORY TONIGHT ZONES 74 AND 75.In the hours before
Special weather statement, Jan 4, 11:57 AM MST, 3 hours 3 minutes before
COZ058>081-042100-
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1157 AM MST FRI JAN 4 2002
...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...
...A SNOW ADVISORY IS IN EFFECT TONIGHT FOR THE SANGRE DE CRISTO AND
WET MOUNTAINS WHILE A SNOW ADVISORY IS IN EFFECT TONIGHT FOR THE
UPPER HUERFANO AND UPPER PURGATOIRE RIVER BASINS...
A DEVELOPING STORM SYSTEM IS PROJECTED TO MOVE INTO THE 4-CORNERS
REGION BY LATE THIS AFTERNOON AND THEN SLIDE SOUTHEAST INTO WEST
TEXAS BY SUNRISE SATURDAY.
SNOW WAS ALREADY FALLING ACROSS PARTS OF THE WET MOUNTAINS AND
SANGRE DE CRISTO MOUNTAINS LATE THIS MORNING. A TOTAL OF 4 TO 8
INCHES OF SNOW...WITH LOCALLY HIGHER AMOUNTS...IS PROJECTED TO OCCUR
OVER THE SANGRE DE CRISTO AND WET MOUNTAINS BY EARLY SATURDAY
MORNING...WHILE 3 TO 6 INCHES OF SNOW...WITH LOCALLY HIGHER
AMOUNTS...IS EXPECTED ALONG THE I-25 CORRIDOR....FROM WALSENBURG TO
THE COLORADO AND NEW MEXICO BORDER...BY EARLY SATURDAY MORNING.
OTHER AREAS OF SOUTHEAST COLORADO WILL LIKELY SEE SOME ACCUMULATING
SNOWS. TELLER COUNTY MAY SEE UP TO 4 INCHES. NORTHERN EL PASO
COUNTY MAY SEE UP TO 3 INCHES. SOUTHERN EL PASO COUNTY MAY SEE 1 TO
2 INCHES. THE LOWER PARTS OF PUEBLO COUNTY...ESPECIALLY THAT PART OF
THE COUNTY ADJACENT TO THE WET MOUNTAINS...MAY RECIEVE 1 TO 3 INCHES.
ACROSS THE REST OF THE SOUTHEAST PLAINS...GENERALLY SCATTERED SNOW
SHOWERS ARE EXPECTED THROUGH TONIGHT.
IN THE CENTRAL MOUNTAINS...UP TO 4 INCHES OF SNOW MAY FALL.
PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST DEVELOPMENTS
ON THIS WEATHER SYSTEM.
HODANISH
Heavy Snow, Northern Sangre de Cristo Mountains
- When
- January 4, 3:00 PM MST to January 5, 1:00 AM MST
- Where
- Northern Sangre de Cristo Mountains forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.832, -106.332 (the zone’s center; the record gives no point)
Heavy Snow, Southern Sangre de Cristo Mountains
- When
- January 4, 3:00 PM MST to January 5, 1:00 AM MST
- Where
- Southern Sangre de Cristo Mountains forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.778, -106.530 (the zone’s center; the record gives no point)
Heavy Snow, Western Fremont and Northern Custer Counties
- When
- January 4, 3:00 PM MST to January 5, 1:00 AM MST
- Where
- Western Fremont and Northern Custer Counties forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Heavy Snow, Wet Mountains
- When
- January 4, 3:00 PM MST to January 5, 1:00 AM MST
- Where
- Wet Mountains forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.578, -106.085 (the zone’s center; the record gives no point)
Heavy Snow, Upper Huerfano River Basin/Walsenburg and Vicinity
- When
- January 4, 4:00 PM MST to January 5, 1:00 AM MST
- Where
- Upper Huerfano River Basin/Walsenburg and Vicinity forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Heavy Snow, Upper Purgatoire River Basin/Trinidad and Vicinity
- When
- January 4, 4:00 PM MST to January 5, 1:00 AM MST
- Where
- Upper Purgatoire River Basin/Trinidad and Vicinity forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in North Carolina, January 4, 20021 death · 1 event
- Frost and Freeze in Florida, January 4, 200211 events
- Frost and Freeze in Florida, January 4 to 5, 200210 events
- Extreme Cold in Florida, January 4, 20023 events
- Dense Fog in California, January 4, 20021 event
- Blizzard in Alaska, January 4, 20021 event
- Cold in Alaska, January 4 to 5, 20021 event
- Blizzard in Alaska, January 4 to 5, 20021 event
- Dense Fog in Colorado, January 4 to 5, 20021 event
- Dense Fog in Utah, January 4 to 5, 20021 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5279280, 5279281, 5279282, 5279283, 5279284, 5279285.